Iowa, 2009Blizzard and Winter Storm in Iowa, December 7 to 9, 2009
December 7 to 9, 2009 · NWS OAX · 16 events in 8 counties and zones
A large and relatively slow moving storm brought a prolonged winter storm and even, for a time, blizzard conditions to eastern Nebraska and western Iowa from late on Dec. 7th through the early morning hours of Dec.
Every event with a place to put it; 16 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 16
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A large and relatively slow moving storm brought a prolonged winter storm and even, for a time, blizzard conditions to eastern Nebraska and western Iowa from late on Dec. 7th through the early morning hours of Dec. 9th. The storm was driven by an upper level disturbance that tracked from the west coast across the Rockies and deepened over the Mississippi River valley. The heaviest snow fell in advance of when the stronger winds arrived, mainly during the morning and afternoon of Dec. 8th. However, as the winds increased to 30 to 50 mph during the night of the 8th and early on the 9th, visibilities frequently dropped to near zero, especially in open areas. Considerable drifting snow also occurred, in many cases closing roads back shut almost as fast as they could be opened. This prompted many counties to pull snow plows off the roads for a while during the night of the 8th and 9th. Many schools were closed for 3 days because of the storm, due the forecast of heavy snow to begin on the 7th, poor visibilities and roads drifted shut on the 8th and still some closed roads and bitter cold wind chills which followed the storm on the 9th.
Total snowfall from the storm was 6 to 15 inches over most of eastern Nebraska and western Iowa. Higher amounts in eastern Nebraska included 15 inches in Union, 14 inches in Columbus, around 12 inches at the NWS in Valley, at Tekamah, Uehling, Steele City and Weeping Water. In western Iowa heavier amounts included 12 inches in Clarinda and Hastings and around 11 inches in Harlan, Red Oak and Little Sioux.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before the first event at Dec 7, 3:48 PM CST, 5 hours 12 minutes earlier.
Area forecast discussion, Dec 7, 3:48 PM CST, 5 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
348 PM CST MON DEC 7 2009
.DISCUSSION...
OR
.SHORT TERM...TONIGHT THROUGH THURSDAY
SYNOPSIS...12Z ANALYSIS HAS UPPER TROF OVER NORTHERN CALIFORNIA WILL
BE MOVING OUT INTO THE PLAINS. UPPER LOW IS FORECAST TO MOVE ACROSS
THE SOUTHERN ROCKIES AND INTO THE CENTRAL PLAINS ON WEDNESDAY.
GREATEST HEIGHT FALLS AT 12Z WAS AT KOAK...BUT APPEARS THE GREATEST
500 MB HEIGHT FALLS WERE OFF THE CALIFORNIA COAST. WATER VAPOR
IMAGERY SHOWS AN IMPRESIVE PLUME OF MOISTURE OVER THE INTERMOUNTAIN
REGION AND BEGINNING TO SPREAD INTO THE CENTRAL PLAINS.
FORECAST...ALL THE INGREDIANTS OF A SIGNIFICANT WINTER STORM EVENT
ARE COMING INTO PLACE FOR TUESDAY INTO WEDNESDAY. WARM AIR ADVECTION
SNOW IS EXPECTED TO START TONIGHT...MAINLY AFTER 06Z. THEN THE
SURFACE LOW WILL MOVE ACROSS FRM WICHITA KANSAS AT 08/12Z AND THEN
HEAD TOWARDS CHICAGO BY TO 09/12Z. GFS INTIALIZATION WAS SPOT ON
WITH UPPER AND SURFACE FEATURES AND IS THE PREFERRED MODEL OF
CHOICE. BOTH THE GFS AND ECMWF ARE INDICATING A BROAD AREA OF
PRECIPITATION ACROSS THE AREA. SNOW SHOULD BECOME HEAVY AFTER 18Z
ACROSS MUCH OF THE CWA.
WINDS SHOULD ALSO INCREASE IN THE LATE AFTERNOON TUESDAY AND
CONTINUE THROUGHOUT MIDDAY WEDNESDAY. CONDITIONS WARRANT A BLIZZARD
WATCH...BECAUSE WINDS WITH GUSTS UP TO 40 KT CAN BE EXPECTED EVEN
INTO WEDNESDAY MORNING. SNOWFALL IS EXPECTED TO BE HEAVIEST NEAR THE
KS/NE BORDER WITH ABOUT A FOOT OF TOTAL ACCUMULATION. UP AT NORTH
AT OMAHA WE SHOULD SEE THE 8-10 INCHES. THE MAIN QUESTION FOR THE
WINTER STORM WARNING IS THE FAR NW PART OF THE CWA. BUT STILL SEE
AROUND 6 INCHES.
BY WEDNESDAY NIGHT...AREA SHOULD CLEAR OUT AND TEMPS WITH SNOW COVER
WILL DROP TO THE LOW SINGLE DIGITS.
.LONG TERM...THURSDAY NIGHT THROUGH MONDAY
COLD TEMPERATURES WILL BE THE PRIMARY WEATHER STORY FOR THE END OF
THE WEEK THROUGH THE WEEKEND. DID NOT CHANGE THE GOING TEMPERATURE
FORECAST TOO MUCH OTHER THAN TO LOWER THE LOWS A FEW DEGREES...CLOSE
TO THE ENSEMBLE MOS COOLEST VALUES. SHOULD DROP SLIGHTLY BELOW ZERO
MOST AREAS FRIDAY MORNING WITH DEEP SNOW COVER AND ARCTIC AIRMASS.
SOME AGREEMENT WITH THE MODEL SOLUTIONS ON A SHORTWAVE PROGGED TO
MOVE THROUGH LATE SUNDAY OR MONDAY. HAVE INTRODUCED A SLIGHT CHANCE
FOR LIGHT SNOW MONDAY.
&&
.AVIATION...
TAF SITES KOFK/KOMA/KLNK
18Z TAFS
SFC HIGH PRESSURE WILL GIVE WAY TO DEVELOPING LOW PRES OVR
CO/NM/NORTH TX. MEANWHILE...SOME LEADING STORM ENERGY WILL MOVE
INTO THE PLAINS TONIGHT...WITH THE MAIN STORM SYSTEM HEADING INTO
THE REGION TUESDAY. AS A RESULT...SOME FLURRIES AND MVFR CIGS AT
KOFK CAN BE EXPECTED THIS AFTERNOON...WITH SNOW AND MVFR/IFR
CIGS/VISIBILITIES SPREADING ACROSS ALL OF THE TAF SITES TONIGHT AND
LIFR CIGS/VSBYS POSSIBLE TUESDAY WITH MODERATE TO HEAVY SNOW.
&&
.OAX WATCHES/WARNINGS/ADVISORIES...
NE...WINTER STORM WARNING FROM 3 AM TUESDAY TO NOON CST WEDNESDAY FOR
NEZ011-012-015>018-030>034-042>045-050>053-066>068-091-093.
BLIZZARD WATCH FROM TUESDAY EVENING THROUGH WEDNESDAY MORNING
FOR NEZ011-012-015>018-030>034-042>045-050>053-065>068-078-
088>093.
WINTER STORM WARNING UNTIL NOON CST WEDNESDAY FOR NEZ065-078-
088>090-092.
IA...WINTER STORM WARNING FROM 3 AM TUESDAY TO NOON CST WEDNESDAY FOR
IAZ043-055-056-069-079-080-090-091.
BLIZZARD WATCH FROM TUESDAY EVENING THROUGH WEDNESDAY MORNING
FOR IAZ043-055-056-069-079-080-090-091.
&&
SMITH/NIETFELD/ZAPOTOCNYHazardous weather outlook, Dec 7, 6:08 PM CST, 2 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
608 PM CST MON DEC 7 2009
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-081200-
MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT-
PAGE-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON-
STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER-
SAUNDERS-DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-SALINE-
JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON-
608 PM CST MON DEC 7 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST
NEBRASKA AND SOUTHEAST NEBRASKA.
.DAY ONE...TONIGHT AND TUESDAY
A SIGNIFICANT WINTER STORM WILL MOVE ACROSS THE AREA STARTING
EARLY TUESDAY MORNING. SNOW WILL BE INCREASING THROUGHOUT THE DAY
ON TUESDAY. THE SNOW WILL BE HEAVIEST IN THE AFTERNOON PERIOD.
THE HEAVY SNOWFALL COMBINED WITH STRONG WINDS LATER IN THE
AFTERNOON WILL PRODUCE WHITEOUT CONDITIONS. A WINTER STORM WARNING
IS IN EFFECT EARLY TUESDAY MORNING THROUGH NOON WEDNESDAY. DURING
THE DAY TUESDAY...AREAS NEAR THE KANSAS AND NEBRASKA BORDER MAY
RECEIVE 6 TO 8 INCHES BY 6 PM TUESDAY.
.DAYS TWO THROUGH SEVEN...TUESDAY NIGHT THROUGH SUNDAY
THE STORM WILL CONTINUE TO PRODUCE HEAVY SNOW UNTIL EARLY
WEDNESDAY MORNING. TOTAL SNOW ACCUMULATIONS WILL BE BETWEEN 12 TO
14 INCHES NEAR THE NEBRASKA AND KANSAS BORDER TO 6 INCHES IN FAR
NORTHEAST NEBRASKA. WINDS GUSTING GREATER THAN 40 MPH WILL PRODUCE
SIGNIFICANT BLOWING AND DRIFTING...AS WELL AS WHITEOUT
CONDITIONS. A BLIZZARD WATCH IS IN EFFECT STARTING AT 6 PM TUESDAY
THROUGH NOON WEDNESDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT OR TUESDAY. HOWEVER...
SPOTTERS ARE ENCOURAGED TO REPORT SNOWFALL AMOUNTS IN EXCESS OF 2
INCHES TO THE NATIONAL WEATHER SERVICE IN OMAHA.
SMITH
In the hours before
Local storm report, Dec 7, 8:39 PM CST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
839 PM CST MON DEC 07 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0837 PM SNOW FAIRBURY 40.14N 97.18W
12/07/2009 M0.8 INCH JEFFERSON NE EMERGENCY MNGR
&&
JEKWinter Storm, Fremont
- When
- December 7, 9:00 PM CST to December 9, 5:00 AM CST
- Where
- Fremont forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 40.746, -95.605 (the zone’s center; the record gives no point)
Snowfall of 8 to 12 inches fell across much of the county from this storm with 10 inches measured in Shenandoah. The snow began during the late evening of 12/7 and continued into the early morning hours of 12/9. Winds were not that strong when the snow started, but north winds increased during the afternoon of 12/8 and especially that evening into the next morning. Frequent wind gusts of 40 mph or so were observed with a peak gust of 44 mph measured at Shenandoah. The winds produced considerable blowing and drifting snow with blizzard conditions during the evening and early morning hours of the 8th and 9th, which closed many county roads.
Winter Storm, Page
- When
- December 7, 9:00 PM CST to December 9, 5:00 AM CST
- Where
- Page forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 40.739, -95.150 (the zone’s center; the record gives no point)
Snowfall of 8 to 12 inches fell across much of the county from this storm with 12 inches measured in Clarinda and 10 inches measured in Shenandoah. The snow began during the late evening of 12/7 and continued into the early morning hours of 12/9. Winds were not that strong when the snow started, but north winds increased during the afternoon of 12/8 and especially that evening into the next morning. Frequent wind gusts of 40 mph or so were observed with a peak gust of 44 mph measured at Shenandoah and 40 mph at Clarinda. The winds produced considerable blowing and drifting snow with blizzard conditions during the evening and early morning hours of the 8th and 9th, which closed many county roads.
Winter Storm, Pottawattamie
- When
- December 7, 11:00 PM CST to December 9, 5:00 AM CST
- Where
- Pottawattamie forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 41.337, -95.542 (the zone’s center; the record gives no point)
Snowfall of 8 to 12 inches fell across much of the county from this storm with 10 inches measured in Underwood and 9.5 inches in Oakland. The snow began during the late evening of 12/7 and continued into the early morning hours of 12/9. Winds were not that strong when the snow started, but north winds increased during the afternoon of 12/8 and especially that evening into the next morning. Frequent wind gusts of 40 mph or more were observed with a peak gust of 43 mph measured at Council Bluffs. The winds produced considerable blowing and drifting snow with blizzard conditions during the evening and early morning hours of the 8th and 9th. Drifts of 5 feet were observed, according to Emergency Management, which closed many county roads and a few highways.
Winter Storm, Mills
- When
- December 7, 11:00 PM CST to December 9, 5:00 AM CST
- Where
- Mills forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 41.034, -95.621 (the zone’s center; the record gives no point)
Snowfall of 8 to 12 inches fell across much of the county from this storm with 11.6 inches measured in Hastings. The snow began during the late evening of 12/7 and continued into the early morning hours of 12/9. Winds were not that strong when the snow started, but north winds increased during the afternoon of 12/8 and especially that evening into the next morning. Frequent wind gusts of 40 mph or more were observed based on observations from surrounding sites. The winds produced considerable blowing and drifting snow with blizzard conditions during the evening and early morning hours of the 8th and 9th, which closed many county roads.
Winter Storm, Montgomery
- When
- December 7, 11:00 PM CST to December 9, 5:00 AM CST
- Where
- Montgomery forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 41.030, -95.156 (the zone’s center; the record gives no point)
Snowfall of 8 to 12 inches fell across much of the county from this storm with 11.3 inches measured in Red Oak. The snow began during the late evening of 12/7 and continued into the early morning hours of 12/9. Winds were not that strong when the snow started, but north winds increased during the afternoon of 12/8 and especially that evening into the next morning. Frequent wind gusts of 35 to 40 mph were observed with a peak gust measured at 40 mph Red Oak. The winds produced considerable blowing and drifting snow with blizzard conditions during the evening and early morning hours of the 8th and 9th, which closed many county roads.
Winter Storm, Harrison
- When
- December 7, 11:00 PM CST to December 9, 5:00 AM CST
- Where
- Harrison forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 41.683, -95.817 (the zone’s center; the record gives no point)
Snowfall of 8 to 12 inches fell across much of the county from this storm with 10.4 inches measured near Little Sioux and 8.5 inches measured at Logan. The snow began during the late evening of 12/7 and continued into the early morning hours of 12/9. Winds were not that strong when the snow started, but north winds increased during the afternoon of 12/8 and especially that evening into the next morning. Frequent wind gusts of 40 mph or so were observed based on observations from surrounding sites. The winds produced considerable blowing and drifting snow with blizzard conditions during the evening and early morning hours of the 8th and 9th, which closed many county roads.
Winter Storm, Shelby
- When
- December 7, 11:00 PM CST to December 9, 10:00 AM CST
- Where
- Shelby forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 41.685, -95.310 (the zone’s center; the record gives no point)
Snowfall of 8 to 12 inches fell across much of the county from this storm with 11 inches measured in Harlan. The snow began during the late evening of 12/7 and continued into the early morning hours of 12/9. Winds were not that strong when the snow started, but north winds increased during the afternoon of 12/8 and especially that evening into the next morning. Frequent wind gusts of 40 mph or more were observed with a peak gust of 48 mph measured in Harlan. The winds produced considerable blowing and drifting snow with blizzard conditions during the evening and morning hours of the 8th and 9th, which closed many county roads.
Winter Storm, Monona
- When
- December 8, 12:30 AM CST to December 9, 5:00 AM CST
- Where
- Monona forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 42.052, -95.960 (the zone’s center; the record gives no point)
Snowfall of 8 to 12 inches fell across much of the county from this storm with 10 inches measured in Onawa and 8.3 inches at Mapleton. The snow began shortly after midnight on 12/7 and continued into the early morning hours of 12/9. Winds were not that strong when the snow started, but north winds increased during the afternoon of 12/8 and especially that evening into the next morning. Frequent wind gusts of 40 mph or more were observed based on measurements from surrounding counties. The winds produced considerable blowing and drifting snow with blizzard conditions during the evening and early morning hours of the 8th and 9th, which closed many county roads.
Blizzard, Pottawattamie
- When
- December 8, 10:00 PM CST to December 9, 5:00 AM CST
- Where
- Pottawattamie forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 41.337, -95.542 (the zone’s center; the record gives no point)
Snowfall of 8 to 12 inches fell across much of the county from this storm with 10 inches measured in Underwood and 9.5 inches in Oakland. The snow began during the late evening of 12/7 and continued into the early morning hours of 12/9. Winds were not that strong when the snow started, but north winds increased during the afternoon of 12/8 and especially that evening into the next morning. Frequent wind gusts of 40 mph or more were observed with a peak gust of 43 mph measured at Council Bluffs. The winds produced considerable blowing and drifting snow which reduced visibilities to 1/4 mile or less during the evening and early morning hours of the 8th and 9th. Drifts of 5 feet were observed, according to Emergency Management, which closed many county roads and a few highways.
Blizzard, Harrison
- When
- December 8, 10:00 PM CST to December 9, 5:00 AM CST
- Where
- Harrison forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 41.683, -95.817 (the zone’s center; the record gives no point)
Snowfall of 8 to 12 inches fell across much of the county from this storm with 10.4 inches measured near Little Sioux and 8.5 inches measured at Logan. The snow began during the late evening of 12/7 and continued into the early morning hours of 12/9. Winds were not that strong when the snow started, but north winds increased during the afternoon of 12/8 and especially that evening into the next morning. Frequent wind gusts of 40 mph or so were observed based on observations from surrounding sites. The winds produced considerable blowing and drifting snow with blizzard conditions during the evening and early morning hours of the 8th and 9th, which closed many county roads.
Blizzard, Monona
- When
- December 8, 10:00 PM CST to December 9, 4:00 AM CST
- Where
- Monona forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 42.052, -95.960 (the zone’s center; the record gives no point)
Snowfall of 8 to 12 inches fell across much of the county from this storm with 10 inches measured in Onawa and 8.3 inches at Mapleton. The snow began shortly after midnight on 12/7 and continued into the early morning hours of 12/9. Winds were not that strong when the snow started, but north winds increased during the afternoon of 12/8 and especially that evening into the next morning. Frequent wind gusts of 40 mph or more were observed based on measurements from surrounding counties. The winds produced considerable blowing and drifting snow with visibilities frequently reduced below 1/4 mile during the evening and early morning hours of the 8th and 9th. The blowing and drifting snow also closed many county roads and caused at least one accident when a semi tractor-trailer ran into a snow plow on Interstate 29 causing almost $20,000 in damage.
Blizzard, Mills
- When
- December 8, 11:00 PM CST to December 9, 4:00 AM CST
- Where
- Mills forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 41.034, -95.621 (the zone’s center; the record gives no point)
Snowfall of 8 to 12 inches fell across much of the county from this storm with 11.6 inches measured in Hastings. The snow began during the late evening of 12/7 and continued into the early morning hours of 12/9. Winds were not that strong when the snow started, but north winds increased during the afternoon of 12/8 and especially that evening into the next morning. Frequent wind gusts of 40 mph or more were observed based on observations from surrounding sites. The winds produced considerable blowing and drifting snow with visibilities frequently reduced below 1/4 mile during the late evening of the 8th into the early morning hours of the 9th. The blowing and drifting snow also closed many county roads.
Blizzard, Montgomery
- When
- December 8, 11:00 PM CST to December 9, 4:00 AM CST
- Where
- Montgomery forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 41.030, -95.156 (the zone’s center; the record gives no point)
Snowfall of 8 to 12 inches fell across much of the county from this storm with 11.3 inches measured in Red Oak. The snow began during the late evening of 12/7 and continued into the early morning hours of 12/9. Winds were not that strong when the snow started, but north winds increased during the afternoon of 12/8 and especially that evening into the next morning. Frequent wind gusts of 35 to 40 mph were observed with a peak gust measured at 40 mph Red Oak. The winds produced considerable blowing and drifting snow with visibilities frequently reduced below 1/4 mile during the evening and early morning hours of the 8th and 9th, which closed many county roads.
Blizzard, Shelby
- When
- December 8, 11:00 PM CST to December 9, 5:00 AM CST
- Where
- Shelby forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 41.685, -95.310 (the zone’s center; the record gives no point)
Snowfall of 8 to 12 inches fell across much of the county from this storm with 11 inches measured in Harlan. The snow began during the late evening of 12/7 and continued into the early morning hours of 12/9. Winds were not that strong when the snow started, but north winds increased during the afternoon of 12/8 and especially that evening into the next morning. Frequent wind gusts of 40 mph or more were observed with a peak gust of 48 mph measured in Harlan. The winds produced considerable blowing and drifting snow which frequently reduced visibilities below 1/4 mile during the evening and morning hours of the 8th and 9th. The blowing and drifting snow also closed many county roads.
Blizzard, Fremont
- When
- December 9, 12:00 AM CST to 4:00 AM CST
- Where
- Fremont forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 40.746, -95.605 (the zone’s center; the record gives no point)
Snowfall of 8 to 12 inches fell across much of the county from this storm with 10 inches measured in Shenandoah. The snow began during the late evening of 12/7 and continued into the early morning hours of 12/9. Winds were not that strong when the snow started, but north winds increased during the afternoon of 12/8 and especially that evening into the next morning. Frequent wind gusts of 40 mph or so were observed with a peak gust of 44 mph measured at Shenandoah. The winds produced considerable blowing and drifting snow with visibilities frequently reduced below 1/4 mile during the early morning hours of the 9th. The blowing and drifting snow closed many county roads.
Blizzard, Page
- When
- December 9, 12:00 AM CST to 3:00 AM CST
- Where
- Page forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 40.739, -95.150 (the zone’s center; the record gives no point)
Snowfall of 8 to 12 inches fell across much of the county from this storm with 12 inches measured in Clarinda and 10 inches measured in Shenandoah. The snow began during the late evening of 12/7 and continued into the early morning hours of 12/9. Winds were not that strong when the snow started, but north winds increased during the afternoon of 12/8 and especially that evening into the next morning. Frequent wind gusts of 40 mph or so were observed with a peak gust of 44 mph measured at Shenandoah and 40 mph at Clarinda. The winds produced considerable blowing and drifting snow with visibilities frequently below 1/4 mile during the early morning hours of the 9th. The blowing and drifting snow also closed many county roads.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
- Blizzard
- Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Blizzard and Winter Storm in Nebraska, December 7 to 9, 20093 deaths · 60 events
- Blizzard and Heavy Snow in Arizona, December 7 to 8, 20092 deaths · 10 injured · $435,000 · 68 kt wind · 19 events
- High Wind and Winter Weather in Texas, December 7 to 8, 200922 injured · $2.0 million · 63 kt wind · 29 events
- Winter Weather in Texas, December 7, 20091 death · 10 events
- Winter Weather in New York, December 7, 20091 death · $7,000 · 1 event
- Heavy Snow in Iowa, December 7 to 9, 2009$430,000 · 44 events
- Flash Flooding and Flood in Louisiana, December 7 to 8, 2009$2.0 million · 6 events
- Blizzard and Winter Storm in Arizona, December 7 to 8, 2009$1.2 million · 65 kt wind · 10 events
- Damaging Winds and Strong Wind in Arizona, December 7, 2009$385,000 · 70 kt wind · 12 events
- Heavy Snow and High Wind in California, December 7 to 8, 2009$140,000 · 63 kt wind · 10 events
- Winter Storm in Nebraska, December 7 to 9, 200924 events
- Winter Storm in Iowa, December 7 to 9, 200921 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 200620, 200621, 200592, 200618, 200619, 200622, 200623, 200624, 200627, 200630, 200633, 200628, 200629, 200632, 200625, 200626.